Kentucky, 2011

Hail and Damaging Winds in Kentucky, June 23, 2011

June 23, 2011 · NWS JKL · 5 events in 4 counties and zones

Scattered strong to severe thunderstorms produced tree damage and heavy rain in Montgomery, Clay, Morgan, and Johnson counties during the afternoon and evening hours of June 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered strong to severe thunderstorms produced tree damage and heavy rain in Montgomery, Clay, Morgan, and Johnson counties during the afternoon and evening hours of June 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 23, 10:26 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 23, 10:26 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1126 AM EDT THU JUN 23 2011

.SHORT TERM.../THE REST OF TODAY/...UPDATED

SURFACE COLD FRONT REMAINS DRAPED NEAR THE OHIO RIVER BETWEEN CVG AND
OWB. LOW LEVEL STRATOCU IS FINALLY STARTING TO SHIFT EASTWARD...
ALLOWING FOR SOME DECENT HEATING TO TAKE PLACE. THE LATEST 12Z NAM
FORECAST SOUNDINGS SHOW A STOUT CAP IN THE NORTH AND LESS IN THE
SOUTH FOR THE DAY TODAY. THE LATEST HRRR IS ONLY SHOWING ISOLATED TO
SCATTERED CONVECTION FIRING UP THIS AFTERNOON INTO THIS
EVENING...WITH THE SREF INDICATING A SIMILAR OUTCOME. THE 12Z NAM
SHOWS MORE ORGANIZED PRECIPITATION OCCURRING BETWEEN 21 AND 06Z AS THE
SHEARED OUT COLD FRONT AND UPPER TROUGH AXIS APPROACH AND EVENTUALLY MOVE
THROUGH THE AREA. AS SUCH...WILL LEAVE THE LIKELY POPS IN FOR THIS
EVENING...AND MAINTAIN GENERAL SCATTERED CHANCES FOR THIS AFTERNOON.
THERE IS AN ISOLATED SEVERE THREAT WITH DECENT SHEAR AND MODEST
INSTABILITY...ESPECIALLY WITH MUCH DRIER AIR ADVECTING IN THROUGH THE
MID-LEVELS. THE BETTER CHANCE OF SEVERE WILL BE ALONG AND SOUTH OF
THE HAL ROGERS PARKWAY AND HIGHWAY 80 WHERE BETTER INSTABILITY WILL
COUPLED WITH THE SHEAR.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH SATURDAY/

AN ANOMALOUS UPPER LEVEL LOW CONTINUES TO SPIN OVER THE GREAT LAKES
THIS MORNING. AT THE SURFACE...A COLD FRONT REMAINS DRAPED FROM
SOUTHEAST ONTARIO...INTO SOUTHERN ILLINOIS. MOST OF THE SHOWER AND
THUNDERSTORM ACTIVITY AHEAD OF THIS FRONT HAS DIMINISHED CONSIDERABLY
OVERNIGHT. HOWEVER...THE ATMOSPHERE WILL RELOAD TODAY WITH ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED FOR THE AREA THIS
AFTERNOON AND ESPECIALLY THIS EVENING. ONCE AGAIN...SEVERE WEATHER
WILL BE A CONCERN.

MODELS GENERALLY AGREE ON THE PLACEMENT OF THE SURFACE AND MID LEVEL
FEATURES. HOWEVER...THERE ARE STILL RATHER SIGNIFICANT DIFFERENCES
WITH RESPECT TO THE AMOUNT OF CONVECTION POSSIBLE THIS AFTERNOON. THE
GFS HAS BACKED OFF CONSIDERABLY ON ANY PRECIPITATION THROUGH TONIGHT.
HOWEVER...THIS SEEMS RATHER UNUSUAL GIVEN THAT THE COLD FRONT WILL BE
PUSHING ACROSS EAST KENTUCKY DURING THE PRIME TIME IN THE EVENING
HOURS. THE NAM AND WRF-NMM BOTH DEVELOP SOME CONVECTION ALONG THE
VIRGINIA BORDER THIS AFTERNOON...LIKELY AIDED BY SOME LOCAL
CONVERGENCE ALONG THE WESTERN EDGE OF THE HIGHER TERRAIN. THIS SEEMS
TO BE A TARGETED AREA THIS WEEK...SO WILL KEEP THE HIGHEST POPS
ACROSS THE FAR SOUTHEAST THROUGH THE AFTERNOON. OTHERWISE...IT LOOKS
LIKE MUCH OF THE AREA WILL REMAIN DRY THROUGH THE DAY...OUTSIDE OF A
ROGUE SHOWER. THE MAIN COLD FRONT REALLY DOES NOT GET HERE UNTIL
CLOSER TO 00Z. THIS IS WHEN THE BEST CHANCE OF PRECIPITATION WILL
ARRIVE. BOTH THE NAM AND WRF-NMM HAS QUITE A BIT OF CONVECTION ACROSS
EAST KENTUCKY BETWEEN 00Z AND 06Z...SO HAVE OPTED TO INCREASE POPS
INTO THE LIKELY CATEGORY.

AS FAR AS SEVERE POTENTIAL GOES TODAY...THIS WILL HAVE TO BE WATCHED
CLOSELY. 0-6KM BULK SHEAR REMAINS VERY HIGH THROUGH THE AFTERNOON AND
EVENING. ML-CAPES WILL APPROACH 1500J/KG THIS AFTERNOON. THIS
INSTABILITY AND GOOD SHEAR WILL LEAD TO THE POTENTIAL FOR DAMAGING
WIND GUSTS AND PERHAPS SOME LARGER HAIL (DESPITE THE VERY HIGH
FREEZING LEVEL).

BY FRIDAY...EASTERN KENTUCKY WILL BE LOCATED TO THE WEST OF THE
FRONT. HOWEVER...UPPER LEVEL LOW WILL CONTINUE TO SPIN JUST TO OUR
NORTH WITH A 500MB VORT MAX DROPPING SOUTHEAST ACROSS NORTHERN
KENTUCKY. THIS COULD POP OFF A SHOWER OR TWO ON FRIDAY. THUS...HAVE
KEPT ISOLATED SHOWERS IN THE FORECAST THROUGH FRIDAY. THE WEATHER
WILL SETTLE DOWN HEADING INTO FRIDAY NIGHT WITH DRY CONDITIONS
RETURNING FOR SATURDAY WITH HIGH PRESSURE BUILDING OVER THE REGION.

AS FAR AS TEMPERATURES GO...BOUNDARY LAYER IS A DEGREE OR TWO COOLER
THAN YESTERDAY...SO HAVE GONE A TOUCH BELOW OUR HIGHS FROM
YESTERDAY...WITH MOST AREAS TOPPING OUT AROUND 80. ON FRIDAY...HAVE
GONE MUCH COOLER IN THE WAKE OF THE COLD FRONT WITH HIGHS BACK INTO
THE MID TO UPPER 70S WITH MUCH LESS HUMIDITY. THIS SHOULD MAKE FOR A
VERY PLEASANT FRIDAY. AS SKIES CLEAR OFF FRIDAY NIGHT...OUR
LOWS WILL MAKE A RUN AT THE 50S...ESPECIALLY IN THE TYPICAL COLDER
EASTERN VALLEYS. BY SATURDAY...BOUNDARY LAYER WILL START TO MODERATE
AGAIN WITH HIGHS CLIMBING BACK TO AROUND 80.

.LONG TERM.../SATURDAY NIGHT THROUGH WEDNESDAY/

THE GFS STILL APPEARS TO BE RUNNING TOO WARM. EVEN THOUGH ITS MEXMOS
HAS TONED DOWN THE NUMBERS FROM WHAT THE FORECAST SOUNDINGS WOULD
SUGGEST...IT STILL MAY NOT BE LOW ENOUGH. HOWEVER...THE GUIDANCE HAS
TRENDED WARMER. AS A RESULT...RAISED FORECAST TEMPERATURES SLIGHTLY
OVER THE INHERITED FORECAST THROUGH MUCH OF THE PERIOD.

THE PREVIOUS LONG TERM FORECAST DISCUSSION FOLLOWS...

THE MODELS ARE IN GOOD AGREEMENT WITH THE LONG WAVE PATTERN... WITH
RIDGING TAKING PLACE ACROSS THE DESERT SOUTHWEST...GRADUALLY
INTENSIFYING AND EXPANDING THROUGH THE PERIOD. THIS WILL KEEP MOST
OF THE SHORT WAVE ENERGY TRAVERSING THE NORTHERN CONUS...WITH
OCCASIONAL WEAKER WAVES PASSING THROUGH FURTHER SOUTH INTO THE OHIO
AND TENNESSEE VALLEYS. AT THE SURFACE...A QUASI-STATIONARY BOUNDARY
WILL START OUT IN THE TENNESSEE VALLEY...BEFORE MOVING NORTH INTO
THE OHIO VALLEY BY EARLY NEXT WEEK. AS A RESULT...PERIODIC CHANCES
OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PLAGUE EASTERN
KENTUCKY.

ON SATURDAY NIGHT...WITH THE BOUNDARY SOUTH AND DRIER AIR ADVECTING
IN...HAVE A HARD TIME BELIEVING THERE WILL BE MUCH ACTIVITY. BY
SUNDAY AND MONDAY...THE BOUNDARY AND BETTER MOISTURE WILL BEGIN TO
WORK IN ONCE AGAIN ACROSS THE AREA...ALONG WITH THE POTENTIAL AID OF
A PASSING SHORT WAVE...SO HAVE KEPT CHANCE POPS...MAINLY DURING PEAK
HEATING. BY TUESDAY AND WEDNESDAY...THE BOUNDARY WILL BE NEAR OR
JUST NORTH OF THE OHIO RIVER...WITH THE UPPER LEVEL RIDGE LENDING
MORE INFLUENCE. STILL...IT IS HARD TO RULE OUT AT LEAST ISOLATED
CONVECTION DURING THE AFTERNOON HOURS...WITH MOISTURE AND
INSTABILITY INCREASING.

FOR TEMPERATURES...GENERALLY STAYED ON THE COOL SIDE OF GUIDANCE FOR
THE HIGHS...WITH THE WARM BIAS OF THE GFS THAT HAS BEEN EVIDENT ALL
SPRING AND INTO EARLY SUMMER. STUCK A BIT CLOSER TO THE
LOWS...ESPECIALLY EARLY ON WHEN DRIER AIR WILL BE IN PLACE.

&&

.AVIATION.../12Z TO 12Z/

OUTSIDE OF SOME WIDELY SCATTERED SHOWERS THIS MORNING...MUCH OF TODAY
WILL BE FAIRLY QUIET ACROSS EAST KENTUCKY. HOWEVER...WE WILL HAVE TO
CONTEND WITH SOME MVFR CIGS EARLY THIS MORNING...WHICH WILL LIFT TO
VFR BY LATE THIS MORNING. THE BEST SHOWER AND THUNDERSTORM CHANCES
WILL COME WITH THE MAIN COLD FRONT THIS EVENING...GENERALLY BETWEEN
23Z AND 05Z. CIGS WITHIN THE THUNDERSTORMS COULD BRIEFLY DROP TO
MVFR...BUT OPTING TO LEAVE IT OUT OF THE TAF FOR THE TIME BEING. AS
THE FRONT DEPARTS...SOME LOW MVFR CIGS MAY RETURN LATE TONIGHT...BUT
CONFIDENCE IS NOT HIGH AT THIS POINT ON THESE CLOUDS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KAS/GEOGERIAN
LONG TERM....GEOGERIAN/HAL
AVIATION...HAL
Hazardous weather outlook, Jun 23, 3:08 AM EST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
408 AM EDT THU JUN 23 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
408 AM EDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A FEW STORMS COULD
BECOME SEVERE THIS AFTERNOON AND EVENING...PRODUCING LARGE
HAIL...DAMAGING WINDS...OR HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY EVENING.

THUNDERSTORMS ARE POSSIBLE AGAIN FROM SUNDAY THROUGH WEDNESDAY...
MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AND ANY INCIDENTS OF
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN JACKSON KY.

KAS/HAL

In the hours before

Special weather statement, Jun 23, 12:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
139 PM EDT THU JUN 23 2011

KYZ044-051-052-231815-
FLEMING-ROWAN-BATH-
139 PM EDT THU JUN 23 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 215
PM EDT THURSDAY AFTERNOON...

   SOUTHERN FLEMING...
   NORTH CENTRAL ROWAN AND
   NORTH CENTRAL BATH.

AT 139 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHERBURNE...OR
10 MILES SOUTH OF FLEMINGSBURG...MOVING EAST AT 40 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HILLSBORO
AROUND 145 PM EDT...GODDARD AROUND 150 PM EDT...MUSES MILLS AROUND
155 PM EDT...WALTZ AROUND 200 PM EDT...TRIPLETT AROUND 205 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING
FOR EASTERN KENTUCKY.

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 83 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
June 23, 1:00 PM EST to 1:05 PM EST
Where
Montgomery County, Judy
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
38.130, -83.970

Several trees and power lines were blown down in Judy. One tree was blown down and onto a house. Roofs and barns around the area were heavily damaged. The damage was confined to an area around and within two miles of Judy.

Thunderstorm Wind, Clay

When
June 23, 5:18 PM EST to 5:23 PM EST
Where
Clay County, 2 mi SW of Pigeonroost
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.099, -83.826

Numerous trees were blown down along Horse Creek Road.

Thunderstorm Wind, Clay

When
June 23, 5:44 PM EST to 5:50 PM EST
Where
Clay County, Lincoln
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.050, -83.730

A few trees were blown down on Cemetery Road.

Thunderstorm Wind, Morgan

When
June 23, 6:50 PM EST to 6:55 PM EST
Where
Morgan County, 3 mi NE of West Liberty
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.951, -83.231

Trees were blown down along Cow Branch Rd off Hwy 172 and also on Hwy 772 at mile marker 6.

Hail, Johnson

When
June 23, 7:30 PM EST to 7:34 PM EST
Where
Johnson County, 7 mi N of Paintsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.921, -82.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317005, 317007, 317009, 317010, 317011.